Prozac and Ibuprofen Combo Concerns

Posted by saito720 @saito720, May 24 9:22pm

Hi! I just recently got my wisdom teeth removed and have been prescribed some pills for pain management. I'm a 22 year old male that's on Prozac for OCD.

The pills I use most regularly, 600mg of Ibuprofen, seems to have the potential to cause internal bleeding (especially when combined with SSRI medications like the Prozac I'm on.)

After reading about this it made me pretty concerned, especially because the combo can apparently cause brain hemorrhages. Do you reckon I'm safe being on Prozac and regularly taking the 600mg of Ibuprofen for pain? Or should I be concerned about the potential of brain bleeds from such a combo.

Thank you!

Hi @saito720, In the Connect forum we’re not medical professionals so we can’t diagnose medical conditions or prescribe medications. However, we can use our experiences to offer ideas and answer questions. That being said, I’m a retired dental assistant with 32+ years of experience with general dentistry, oral surgery and extractions.

How long ago did you have your wisdom teeth removed? Usually there shouldn’t be a need for regular dosing of pain meds after a few days. Are you still in a fair amount of discomfort? Were these surgically removed…closed with stitches?

You mentioned you were prescribed pills for pain management. Were these the ibuprofen? Or something stronger? Looking at drug interactions, there is a correlation between taking Prozac and Ibuprofen with bleeding issues. So it would be best to stop taking them.
Do you have any Tylenol? That is a different class of drugs and appears to be a safer alternative to the ibuprofen. However, from searching drug interactions it should be taken at the smallest possible dosage. A quick phone call to a pharmacist would confirm whether that’s a safe medication for you to take or they can give you other alternatives.

I hope you feel better soon! Warm compresses (warm washcloth) can help with the jaw/muscle discomfort.

REPLY
@loribmt

Hi @saito720, In the Connect forum we’re not medical professionals so we can’t diagnose medical conditions or prescribe medications. However, we can use our experiences to offer ideas and answer questions. That being said, I’m a retired dental assistant with 32+ years of experience with general dentistry, oral surgery and extractions.

How long ago did you have your wisdom teeth removed? Usually there shouldn’t be a need for regular dosing of pain meds after a few days. Are you still in a fair amount of discomfort? Were these surgically removed…closed with stitches?

You mentioned you were prescribed pills for pain management. Were these the ibuprofen? Or something stronger? Looking at drug interactions, there is a correlation between taking Prozac and Ibuprofen with bleeding issues. So it would be best to stop taking them.
Do you have any Tylenol? That is a different class of drugs and appears to be a safer alternative to the ibuprofen. However, from searching drug interactions it should be taken at the smallest possible dosage. A quick phone call to a pharmacist would confirm whether that’s a safe medication for you to take or they can give you other alternatives.

I hope you feel better soon! Warm compresses (warm washcloth) can help with the jaw/muscle discomfort.

Jump to this post

About 4 days ago, the pain is probably the worst today. I seem to mainly have pain only in the bottom right of my mouth.

REPLY
@saito720

About 4 days ago, the pain is probably the worst today. I seem to mainly have pain only in the bottom right of my mouth.

Jump to this post

Oh ouch…I’m sorry you’re still in pain. Did the extraction site on the right side seem to be better and now the pain is returning? Occasionally if the blood clot didn’t form correctly in the extraction site, you can develop what’s called a dry socket. You’ll know because it will continue to increase in intensity.
If it’s not a dry socket, but the tissue around the extraction site with a suture in it, that could be tender for a few days yet.

A dry socket would require a trip back to the dentist to have a special medicament applied to the area to help it heal. It’s only a tiny piece of gauze with a medication on it to make the socket feel better. Nothing to fear. I’ve had that happen to me.

REPLY
@loribmt

Oh ouch…I’m sorry you’re still in pain. Did the extraction site on the right side seem to be better and now the pain is returning? Occasionally if the blood clot didn’t form correctly in the extraction site, you can develop what’s called a dry socket. You’ll know because it will continue to increase in intensity.
If it’s not a dry socket, but the tissue around the extraction site with a suture in it, that could be tender for a few days yet.

A dry socket would require a trip back to the dentist to have a special medicament applied to the area to help it heal. It’s only a tiny piece of gauze with a medication on it to make the socket feel better. Nothing to fear. I’ve had that happen to me.

Jump to this post

I believe it may just still be healing, but if it does progressively get worse I will pay the dentist a visit.

Thank you for the replies!

REPLY

Talk to your pharmacist about this. Also call the different meds companies and discuss your concerns. If the dental surgeon prescribed Ibuprofen, talk to your primary. Your mouth heals pretty quickly, so I don't suppose you would need very many days of pain med.

REPLY
Please sign in or register to post a reply.